What are the Most Common Vitex Side Effects?
Vitex is an herb that goes by several names, including chaste tree and monk’s pepper. This herb is found in Asian and Mediterranean countries. Vitex has been used to treat a variety of female reproductive problems, but is not without side effects. The herb works by increasing progesterone, which is essential in normalizing hormonal imbalances. Vitex’s main function is to regulate hormones. This means that vitex has the potential to cause hormonal changes in the body such as increased growth of hair, acne, and mood swings.
Other common vitex side effects include nausea, upset stomach and headache. Problems with the digestive system are also common. Some individuals using the herb have complained of side effects such as dryness in the mouth, insomnia, fatigue, weight gain, and acne.
In rare cases, an individual could develop an allergic reaction to vitex. Signs of an allergic reaction effects include itching, swelling on the face, and rashes on the skin. A more severe allergic reaction may cause a person to have difficulties with breathing and difficulty swallowing. An allergic reaction merits an immediate trip to the doctor.
The herb could also have an impact on breastfeeding mothers. When taken in small amounts, vitex has the potential to increase milk production. However, too much of the herb can have the opposite effect and cause milk production to decrease.
In addition to causing certain side effects, vitex also has the potential to interfere with the effectiveness of a variety of drugs. This is especially true for individuals who take drugs that have an effect on dopamine levels. Individuals who take prescription medication should always consult their doctor to avoid potentially harmful vitex side effects. Women who take oral contraceptives should also consider potential vitex side effects.
There are certain individuals who should not take vitex. People with hormonal conditions such as uterine fibroids, endometriosis and cancers that affect the reproductive system shouldn’t take the herb. Pregnant women should also avoid vitex.
Although vitex has potential side effects, the herb is also quite useful. Some common problems treated by vitex include hormonal imbalances and problems with menstruation. The herb has also been used to stop postpartum hemorrhaging and help with the passing of afterbirth.
Not every person that takes vitex will experience a side effect. Many people take vitex without any adverse reactions. Each individual is unique and will have their own experience.
I've been taking Vitex for a month now. I am spotting today. Does it mean Vitex works for me? I hope it does so I can get pregnant soon!
I have been taking Vitex now for four months for PMS and it has helped tremendously. It's really changed my life around. My PMS was so terrible before, the pains would begin two to three days prior to my period, and sometimes I had pains after my period ended, too. In summary, Vitex has been a miracle herbal remedy for me. I can't live without it. And I have had no side-effects.
I have been trying to conceive since December 2011. I took Vitex last August 23 and I am now five weeks pregnant. I believe it was a God given miracle. I'm just weaning off Vitex these past couple of weeks. Prayers to God really work and I believe in Vitex.
@Sierra02: I have read that Evening Primrose Oil is more effective in helping one get pregnant. You can look into that.
I started taking vitex about month an half ago and then I started off with spotting and got my periods. Now I've been on my period for almost 17 days. I don't know if this is Vitex fixing my body or what.
I went through the same problem once last year, but I was not taking Vitex at the time. I've stopped taking Vitex as it should not be taken while on your period.
I am trying to get pregnant and I don't want to go on birth control polls to stop the bleeding but it seems like I have no other choice. Any suggestions, anyone?
I have always had my period once a month, never with spotting or bleeding at any other times.
I started taking Vitex and the next day I had spotting throughout the day. It is now four days I have been on Vitex and I am spotting (bleeding) every day, all day.
I'm going to stop taking it. My periods have always been regular and this is so bizarre. I'm not taking any other medications, etc.
@Sierra02: I have mild endometriosis and was having period cramps in the middle of my menstrual cycle. I started taking vitex in September 2009. I noticed that my pain and period changed for the better. On December 2009
I got pregnant and gave birth to a healthy baby boy in October 2010. Start with the lowest dosage suggested in the instructions on the bottle you buy. It really helped me.
Has anyone else been getting some light bleeding and spotting since taking vitex?
Someone told me that this is normal or even a good sign because it means that vitex is working. I'm not sure how that's true and I'm a little worried, because I've never had this problem before.
Should I stop taking it?
I used vitex for six months to improve my fertility. It really worked, my cycles were more regular and my ovulation time increased. I stopped taking it after six months because I became pregnant!
When I first started taking it, I did have some side effects. I had nausea the first day and then heart palpitations the next. I realized that I was probably taking more than I needed to. I think when it comes to any herb or medicine, we need some time to adjust. So I lowered the amount I was taking by half and the side effects disappeared. Then over the next couple of months, I slowly increased it back up to the recommended dose.
It worked really well this way. My recommendation to ladies who are having side effects with vitex is to lower the dose, start out with whatever your body is comfortable with and then increase it to the regular dose over time.
My friend recommended vitex to me for irregular periods. She has been taking it for five or six months and it has regulated her period. I just started taking it five days ago, but I've been getting a lot of headaches in the past four days. I started getting some cramps in my lower abdomen today as well. I'm pretty sure it's the vitex and I think I'm going to have stop taking it.
It's unfortunate because it worked so well for my friend and she hasn't had any side-effects with it. But I'm very sensitive towards medicines in general, so that's probably why.
@Sierra02 - I've used Vitex before but not to get pregnant. I'm about as fertile as they come but I just wanted to share a little information with you about the herb. In my opinion it's wonderful at relieving menstrual problems and regulating your cycle.
Not all women will experience the side effects mentioned in this article. I didn't have any, and I took it for about ten months before I became pregnant again.
You probably won't notice anything different for the first few months because it usually takes about three to six months for it to begin to take effect. Of course every woman is different, but the general dosage is just once in the morning.
And Vitex is safe enough to take consecutively for up to eighteen months. Of course you should stop taking it immediately if you suspect that you're pregnant. Good luck!
My husband and I have been married for over two years and now we're ready to start a family. I stopped taking my birth control pills about eight months ago but still no signs of a baby.
My sister sent me this article and suggested we give Vitex a try, since she knows my husband and I are both opposed to fertility drug treatments. To anyone reading this post, has Vitex helped you get pregnant and was everything okay with you and your baby?
Post your comments